What are the standard criteria for diagnosing sepsis, including SIRS, qSOFA, and SOFA thresholds?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: August 5, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Sepsis Diagnostic Criteria

Use the Sepsis-3 definition: sepsis is life-threatening organ dysfunction caused by a dysregulated host response to infection, operationalized as a SOFA score increase of ≥2 points in patients with suspected or confirmed infection. 1

Core Definitions

Sepsis (Sepsis-3)

  • Suspected or documented infection PLUS
  • Organ dysfunction: SOFA score increase ≥2 points from baseline 1
  • This combination is associated with in-hospital mortality >10% 1

Septic Shock

  • Subset of sepsis with:
    • Vasopressor requirement to maintain MAP ≥65 mmHg AND
    • Serum lactate >2 mmol/L (>18 mg/dL) despite adequate fluid resuscitation 1
  • Associated with hospital mortality >40% 1

Screening Tools

qSOFA (Quick SOFA) - For Rapid Bedside Assessment

Use qSOFA ≥2 points outside the ICU to identify patients needing closer evaluation 2, 1

Score 1 point for each:

  • Respiratory rate ≥22/min
  • Altered mentation (any decrease in GCS or new confusion)
  • Systolic blood pressure ≤100 mmHg 1

Critical caveat: qSOFA has poor sensitivity (28-36% in ICU settings, 31% at ED triage) and should NOT be used as the sole screening tool 3, 4, 5. It misses the majority of sepsis cases requiring ICU admission 5.

SOFA Score (Sequential Organ Failure Assessment)

The gold standard for defining organ dysfunction in sepsis 1

System Score 1 Score 2 Score 3 Score 4
Respiration PaO₂/FiO₂ (mmHg) <400 <300 <200 with ventilation <100 with ventilation
Coagulation Platelets (×10³/μL) <150 <100 <50 <20
Liver Bilirubin (mg/dL) 1.2-1.9 2.0-5.9 6.0-11.9 >12.0
Cardiovascular MAP or vasopressors MAP <70 Dopamine ≤5 or dobutamine (any) Dopamine >5 OR epi ≤0.1 OR norepi ≤0.1 Dopamine >15 OR epi >0.1 OR norepi >0.1
CNS Glasgow Coma Scale 13-14 10-12 6-9 <6
Renal Creatinine (mg/dL) or UOP 1.2-1.9 2.0-3.4 3.5-4.9 or <500 mL/day >5.0 or <200 mL/day

6

In ICU patients with suspected infection, SOFA demonstrated superior discrimination (AUROC 0.74-0.75) compared to qSOFA (0.66) or SIRS (0.64) 3.

NEWS2 (National Early Warning Score 2)

The 2024 NICE guidelines recommend NEWS2 for risk stratification in suspected sepsis 2

Score each parameter:

  • Respiration rate: <8 (3 pts), 9-11 (1 pt), 12-20 (0 pts), 21-24 (2 pts), ≥25 (3 pts)
  • SpO₂: <91% (3 pts), 92-93% (2 pts), 94-95% (1 pt), ≥96% (0 pts)
  • Supplemental O₂: Yes (2 pts), No (0 pts)
  • Systolic BP: <90 (3 pts), 91-100 (2 pts), 101-110 (1 pt), 111-219 (0 pts), ≥220 (3 pts)
  • Pulse: <40 (3 pts), 41-50 (1 pt), 51-90 (0 pts), 91-110 (1 pt), 111-130 (2 pts), ≥131 (3 pts)
  • Consciousness: Alert (0 pts), CVPU (3 pts)
  • Temperature: <35°C (3 pts), 35.1-36°C (1 pt), 36.1-38°C (0 pts), 38.1-39°C (1 pt), ≥39.1°C (2 pts)

Risk stratification 2:

  • Score ≥7: High risk of severe illness or death
  • Score 5-6: Moderate risk
  • Score 1-4: Low risk
  • Score 0: Very low risk
  • Any single parameter = 3: Consider increased risk regardless of total score

NEWS2 outperformed both SIRS and qSOFA in ED settings (AUROC 0.91 vs 0.88 vs 0.81 respectively) 4.

SIRS Criteria (Historical - Less Emphasized in Sepsis-3)

SIRS criteria are no longer part of the sepsis definition but remain in some guidelines 7, 1

≥2 of the following:

  • Temperature: >38.3°C or <36°C
  • Heart rate: >90 bpm
  • Respiratory rate: >20/min or PaCO₂ <32 mmHg
  • WBC: >12,000/μL or <4,000/μL or >10% bands 7

Important limitation: SIRS has poor specificity (only 79%) and sensitivity (86%) for sepsis outcomes, with AUROC of only 0.59-0.64 in ICU settings 3. The Sepsis-3 task force removed SIRS from the sepsis definition due to excessive focus on inflammation and inadequate specificity 1.

Expanded Sepsis Criteria (For Comprehensive Assessment)

When sepsis is suspected, document presence of 7:

General parameters:

  • Fever (>38.3°C) or hypothermia (<36°C)
  • Tachycardia or tachypnea
  • Altered mental status
  • Significant edema (>20 mL/kg over 24h)
  • Hyperglycemia (>140 mg/dL) without diabetes

Inflammatory markers:

  • Elevated CRP or procalcitonin (>2 SD above normal)

Hemodynamic:

  • Hypotension (SBP <90 mmHg, MAP <70 mmHg, or SBP decrease >40 mmHg)

Organ dysfunction:

  • Hypoxemia (PaO₂/FiO₂ <300)
  • Acute oliguria (<0.5 mL/kg/h for ≥2h despite fluids)
  • Creatinine increase ≥0.5 mg/dL
  • Coagulopathy (INR >1.5 or aPTT >60s)
  • Thrombocytopenia (platelets <100,000/μL)
  • Hyperbilirubinemia (>4 mg/dL)
  • Ileus

Tissue perfusion:

  • Hyperlactatemia (>1 mmol/L, severe if >4 mmol/L)
  • Decreased capillary refill or mottling 7

Practical Clinical Algorithm

  1. Suspect infection based on clinical presentation
  2. Calculate NEWS2 immediately at triage/bedside 2
    • If NEWS2 ≥5 OR any single parameter = 3: High concern for sepsis
  3. Calculate SOFA score (requires labs) 1
    • Baseline SOFA = 0 if no known organ dysfunction
    • Increase ≥2 points = sepsis
  4. Measure lactate 1
    • If >2 mmol/L with hypotension requiring vasopressors = septic shock
  5. Reassess every 30 minutes if high risk 2

Do not rely on qSOFA alone - it misses too many cases 3, 4, 5. Use NEWS2 or SOFA for better sensitivity.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.